Georgia, 2016Hail and Damaging Winds in Georgia, July 9 to 12, 2016
July 9 to 12, 2016 · NWS TAE · 20 events in 9 counties and zones
Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed in an environment of high instability favorable for microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 9, 2:19 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 9, 2:19 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
319 PM EDT SAT JUL 9 2016
.NEAR TERM [Through Tonight]...
Scattered showers and thunderstorms have developed this afternoon
across parts of southern Alabama and southwest Georgia. Based on
latest precipitable water values between 1.7-1.9", these areas are
fairly moist and SBCAPE values exceeding 4000 J/kg in southeast AL
show that there is plenty of instability present. Effective bulk
shear values are minimal as usual for this time of year, but high
instability and ample moisture should support scattered
thunderstorms (a few possibly strong to severe) across our Alabama
and Georgia counties. Precipitation chances will be lower near the
Gulf Coast this afternoon and evening, especially in the
central/eastern Big Bend region where drier mid-level air is
resulting in PWAT values only around 1.5". Scattered showers and
thunderstorms will diminish farther inland after sunset, as
instability decreases later this evening.
Heat indices in the 100s will persist through the early evening
where showers/thunderstorms do not develop, with temperatures in the
mid 90s and dewpoints mainly in the 70s. Overnight lows will be
seasonably warm, with low-mid 70s inland and upper 70s to near 80
along the coast.
.SHORT TERM [Sunday Through Monday Night]...
A short wave trough will extend SWWD from the Tennessee Valley into
the Mississippi Valley on Sunday with the western extension of the
sub-tropical ridge across the Florida Peninsula. This will place the
local region in deep moist southwest flow. This combined with
daytime heating with max temps in the mid 90s and ample upper
level energy to bring a return of scattered to numerous showers
and thunderstorms. PoPs will be tapered likely west (60-70%) where
the deepest moisture and best upper level support will be found
to slight chance (20%) across the southeast Big Bend. The short
wave is forecast to weaken on Monday with the sub-tropical ridge
expanding westward to the central Gulf. Time-height cross
sections and forecast soundings show the return of subsidence
drying, especially across the eastern zones. PoPs will be tapered
30-40% northwest to <20% far southeast. Afternoon highs will be in
the lower to mid 90s west to the mid and upper 90s far east with
heat indices generally ranging from 99 to 106F.
.LONG TERM [Tuesday Through Saturday]...
We will see a gradual increase of deep layer moisture as another
short wave trough develops to our northwest and slowly translates
eastward through the end of the week. This will bring increasing
chances for thunderstorms with near climo PoPs by mid to late week.
Expect highs to generally run in the mid 90s with heat indicies
ranging from 100 to 105F each afternoon.
&&
.AVIATION [Through 18Z Sunday]...
VFR conditions will prevail for most of the period at all terminals,
although there is a chance of scattered showers and thunderstorms
late this afternoon through the early evening hours. The best chance
of showers/storms will be at DHN and ABY, so included a mention of
TSRA at those sites during this time. However, kept prevailing
visibility at VFR for now since timing is uncertain, and any
visibility reductions will be brief. There is a small chance of
patchy fog in the early morning hours at VLD, ABY, and TLH, but
dense fog is not expected.
&&
.MARINE...
Winds generally from the south to southwest at 15 knots or less
with seas 2 feet or less.
&&
.FIRE WEATHER...
High dispersion values are possible on Monday. Otherwise there are
no fire weather concerns as RH values remain above critical
thresholds.
&&
.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected
through the period. Organized areas of heavy rain with this
activity will be unlikely. Therefore, the risk of flooding or
flash flooding will be low for the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 76 94 75 93 74 / 20 40 10 20 10
Panama City 80 89 78 89 78 / 20 40 10 10 10
Dothan 74 93 74 92 74 / 30 60 30 30 20
Albany 74 94 74 94 74 / 30 50 30 20 20
Valdosta 74 98 73 97 74 / 20 30 20 20 20
Cross City 75 95 74 93 74 / 10 20 10 10 10
Apalachicola 78 90 78 89 78 / 20 30 10 10 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until midnight EDT /11 PM CDT/ tonight for
Coastal Gulf.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...Lahr
MARINE...Barry
FIRE WEATHER...Fieux
HYDROLOGY...PullinIn the hours before
Special weather statement, Jul 9, 2:53 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
353 PM EDT SAT JUL 9 2016
GAZ122-124-092030-
TERRELL GA-RANDOLPH GA-
353 PM EDT SAT JUL 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TERRELL AND NORTHERN
RANDOLPH COUNTIES UNTIL 430 PM EDT...
AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WESTON...OR 12 MILES NORTHEAST OF CUTHBERT.
THIS STORM WAS NEARLY STATIONARY.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAWSON...CUTHBERT...SHELLMAN...BRONWOOD...PARROTT...YEOMANS...
GRAVES...WADES...OLIVERS MILL...CHAMBLISS...OAKVILLE...WHITE HOUSE...
BENEVOLENCE AND BROOKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3181 8426 3176 8454 3179 8483 3192 8491
3193 8480 3192 8469 3193 8468 3192 8465
3192 8445 3195 8444 3195 8443
TIME...MOT...LOC 1952Z 299DEG 4KT 3188 8462
ADLThunderstorm Wind, Terrell
- When
- July 9, 3:18 PM EST
- Where
- Terrell County, 0.93 mi NNE of Dawson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.783, -84.435
The Terrell County 911 center reported one tree down on Cooper Drive NE.
Thunderstorm Wind, Miller
- When
- July 9, 5:00 PM EST
- Where
- Miller County, 1.9 mi WSW of Harmony Church Rd/Hwy 45
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 31.220, -84.760
Trees were blown down and a transformer was blown.
Thunderstorm Wind, Turner
- When
- July 9, 5:42 PM EST
- Where
- Turner County, 5.84 mi NE of Inaha
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 31.670, -83.530
The media shared photos of two trees blown down and a flipped irrigation pivot.
Thunderstorm Wind, Turner
- When
- July 9, 5:45 PM EST
- Where
- Turner County, 2 mi E of Sycamore
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 31.670, -83.596
A trained spotter measured a wind gust of 70 mph.
Hail, Turner
- When
- July 9, 5:45 PM EST
- Where
- Turner County, 2 mi E of Sycamore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.670, -83.596
Thunderstorm Wind, Early
- When
- July 10, 2:05 PM EST
- Where
- Early County, Cedar Springs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.180, -85.030
Trees and power lines were blown down along Cedar Springs Road.
Thunderstorm Wind, Early
- When
- July 10, 2:25 PM EST
- Where
- Early County, 0.73 mi WSW of Blakely
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 31.368, -84.942
Trees and power lines were blown down along Chattahoochee Ave.
Thunderstorm Wind, Randolph
- When
- July 10, 3:00 PM EST
- Where
- Randolph County, Fountain Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.660, -84.680
A tree was blown down along Fountain Bridge Road.
Thunderstorm Wind, Randolph
- When
- July 10, 3:20 PM EST
- Where
- Randolph County, Brooksville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.870, -84.650
A tree was blown down along Brooksville Road.
Thunderstorm Wind, Terrell
- When
- July 10, 3:30 PM EST
- Where
- Terrell County, 0.83 mi SW of Dawson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.762, -84.450
A viewer submitted a photo to WALB-TV of power lines down with tree debris on Pearson Drive.
Thunderstorm Wind, Lee
- When
- July 10, 3:50 PM EST
- Where
- Lee County, Smithville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.900, -84.250
Multiple trees and a power line were blown down around Smithville.
Thunderstorm Wind, Early
- When
- July 11, 2:05 PM EST
- Where
- Early County, 0.45 mi NNW of Blakely
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.376, -84.932
A tree and a power line were blown down on Liberty Street.
Thunderstorm Wind, Early
- When
- July 11, 2:06 PM EST
- Where
- Early County, 1.99 mi N of Blakely
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.398, -84.936
A tree was blown down onto Tarver Road.
Thunderstorm Wind, Randolph
- When
- July 12, 4:05 PM EST
- Where
- Randolph County, 3 mi S of Coleman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.627, -84.890
Numerous power lines were blown down due to high winds south of Coleman.
Hail, Lowndes
- When
- July 12, 5:00 PM EST
- Where
- Lowndes County, Valdosta
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.830, -83.270
Quarter sized hail was reported in Valdosta.
Thunderstorm Wind, Lowndes
- When
- July 12, 5:00 PM EST
- Where
- Lowndes County, 2.37 mi E of I-75 at Exit 22
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.890, -83.310
Several trees and power lines were blown down in North Valdosta near the Country Club.
Thunderstorm Wind, Thomas
- When
- July 12, 5:20 PM EST to 5:45 PM EST
- Where
- Thomas County, 0.91 mi NE of Dawesville to Barwick
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 30.930, -84.000
Numerous trees and power lines were blown down across Thomas county, starting along Highway 19 near Ochlocknee.
Hail, Thomas
- When
- July 12, 5:20 PM EST
- Where
- Thomas County, Newark
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 30.820, -83.890
Hail was estimated at quarter size just east of Thomasville.
Thunderstorm Wind, Brooks
- When
- July 12, 5:40 PM EST
- Where
- Brooks County, 3.45 mi N of Oaklawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 30.890, -83.737
A tree was blown down resulting in a power outage along Dixie-Barwick Road just south of Coffee Street near Barwick.
Thunderstorm Wind, Thomas
- When
- July 12, 5:40 PM EST
- Where
- Thomas County, 1.15 mi WSW of Barwick
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.886, -83.759
Trees were snapped along Coffee Road near Barwick in far eastern Thomas county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Indiana, July 9, 20163 deaths · 3 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 9 to 10, 2016$675,000 · 2 in hail · 23 events
- Tornado and Flash Flood in Mississippi, July 9 to 10, 2016$176,000 · EF1 · 13 events
- Flash Flood and Hail in North Dakota, July 9 to 10, 2016$45,000 · 2.5 in hail · 42 events
- Damaging Winds in South Carolina, July 9, 2016$150,000 · 55 kt wind · 14 events
- Damaging Winds in New York, July 9, 2016$66,000 · 65 kt wind · 3 events
- Flash Flood and Hail in Minnesota, July 9 to 10, 2016$15,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Texas, July 9, 2016$25,000 · 56 kt wind · 11 events
- Damaging Winds in Alabama, July 9, 20161 injured · 51 kt wind · 8 events
- Hail and Damaging Winds in South Dakota, July 9 to 10, 20161.25 in hail · 16 events
- Hail and Damaging Winds in South Dakota, July 9, 201670 kt wind · 14 events
- Damaging Winds in Alabama, July 9 to 12, 2016$6,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639387, 639388, 639389, 635447, 635448, 639390, 639392, 639393, 639394, 639395, 639396, 639397, 639398, 639399, 639400, 639401, 635446, 639402, 639403, 639404.